Home / Hydrocodone Addiction: Abuse, Overdose, Symptoms and Signs

Hydrocodone Addiction: Abuse, Overdose, Symptoms and Signs

Hydrocodone Addiction

Hydrocodone addiction is primarily an American problem because this is a drug that is mainly prescribed in the United States. In fact, it is said that 99% of all the hydrocodone consumed in the world is taken in the US, where there is a huge opioid epidemic caused primarily by this drug.

Hydrocodone Addiction

Hydrocodone addiction is as damaging as any other opioid addiction and in many cases it is more of an issue. This is a very strong narcotic and one that has triggered an inescapable cycle of abuse for millions of people all over the world. In the US it is a drug that is sold under the names Vicodin, Norco and Lortab, occasionally in combination with acetaminophen and ibuprofen, both of which are non-addictive painkillers, but ones that still create a highly addictive drug when combined with hydrocodone.

Is Hydrocodone Addictive

Hydrocodone is very addictive and is one of the major contributors for the opioid epidemic in the United States. They are derived from the opium poppy, which contains some of the most addictive chemicals known to man and is where we get everything from codeine and oxycodone to heroin.

Hydrocodone addiction can be quick to develop, with users seeking to repeat the euphoria that they feel when they first take it and then quickly becoming a slave to the drug. This is especially a problem for people who are prescribed the drug for medical reasons. It’s a very strong painkiller and if they realize that it’s one of the few drugs they have taken that can actually ease their pain, while leaving them in a calm and content state, then it’s easy for them to keep taking it and to get caught in a cycle of abuse.

How Common is Hydrocodone Addiction?

Is Hydrocodone Addictive

As mentioned at the outset of this guide, hydrocodone is mostly prescribed in the United States, so it will come as no surprise to learn that this is where hydrocodone addiction is most common. In 2011 it was said that there were more than 100,000 hospital emergency visits related to hydrocodone, which was double the amount that had occurred nearly a decade earlier.

Since 2011 the rate has continued to increase, with more than 150 million prescriptions for hydrocodone containing drugs issued every year and with an estimated 10+ million recreational users every year. It’s hard to put an exact number of the rate of hydrocodone addiction, but it’s fair to suggest that it’s in the millions.

How to Spot Hydrocodone Addiction

Someone who is addicted to hydrocodone will display signs of agitation, restlessness and intermittent periods of fatigue, agitation and sedation depending on whether or not they have taken the drug or have gone any length of time without any of it in their bloodstream. It doesn’t take long for withdrawals to set in, so one of the main signs of hydrocodone addiction is someone who wakes up in a very restless and agitated state, presenting with signs of the flu and being in a general state of discomfort, before getting their dose and seeming very relaxed and content.

There may be no signs of drug paraphernalia because they will likely be consuming the tablets orally, but they may also be crushing them and snorting them, in which case you should look out for signs such as rolled-up pieces of paper or left-over white powder residue.

Am I Addicted to Hydrocodone?

If you have been using hydrocodone for a long time and you feel like you can’t go a day without it, then you might be addicted to it. Generally, you will know yourself if you are addicted, both because you crave it and because you will feel the onset of hydrocodone withdrawals when you stop using or when you go 12+ hours without a dose.

These withdrawals will feel like the flu, with aches, pains, runny nose and other uncomfortable feelings. A tolerance will also develop in someone who has a hydrocodone addiction, which means that you need to take more of the drug to feel the same beneficial effects that you did when you first started taking it.

Hydrocodone Side Effects

There are a number of hydrocodone side effects, ones that you will find with most opioids and opiates. Some of these can be very common, with side effects like constipation, drowsiness and sedation common in nearly all users (unless they are taking action to combat these side effects).

Other common hydrocodone side effects include:

  • Anxiety
  • Headaches
  • Insomnia
  • Nightmares
  • Itchiness
  • Difficulty Urinating
  • Slowed Heartbeat

Hydrocodone side effects that are a little more worrying, but also less common, include:

  • Bowel Obstruction (caused by excessive constipation)
  • Allergic Reaction
  • Vomiting (can be caused by a bowel obstruction)
  • Muscle Weakness

Dangers of Using Hydrocodone

There are two main dangers of using hydrocodone. The first issue is the potential for an allergic reaction, a problem that only effects a very small number of people but one that can be very serious if it does occur. The other issue, and one that is perhaps even more serious, is overdose.

In someone who uses a lot of hydrocodone on a regular basis this can be a very realistic threat, but typically only occurs in those who also use other drugs that can slow the heart rate and the breathing (such as alcohol) and in those who relapse, at which point they don’t always realize that their tolerance has gone and they jump straight into the dose they were taking when they stopped, a dose that is now enough to send them over the edge as opposed to just getting them “high”.

Hydrocodone Overdose Signs and Dose

Hydrocodone Overdose

Some of the signs of hydrocodone overdose listed online are simply signs of a hydrocodone high and only serve to panic anyone who has taken recreational dose. However, it’s still very important to take it easy with this drug and to seek medical attention if you suspect that you may have overdosed or that someone close to you may have overdosed.

If they are losing consciousness, vomiting, sweating heavily or having a seizure, then they will have almost certainly had an overdose that requires immediate medical attention, especially if several of those symptoms are occurring at the same time. A slowed pulse, nausea and low blood pressure are also often listed as signs of a hydrocodone overdose, but bear in mind that these are also signs of a typical hydrocodone dose so it’s important to focus on the severity.

Unless a large dose has been taken, of course, in which case it’s usually better to be safe than sorry.